Kansas, 2002

Hail in Kansas, April 18, 2002

April 18, 2002 · NWS TOP · 5 events in 3 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 18, 1:50 PM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Apr 18, 1:50 PM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
250 PM CDT THU APR 18 2002

MAIN FORECAST CONCERN IS PRECIP CHANCES OVER THE NEXT COUPLE DAYS.

FOR TONIGHT THUNDERSTORM CHANCES LOOK GOOD WITH AN UNSTABLE
ATMOSPHERE AND LITTLE OR NO CAP. TOWERING CU STARTING TO DEVELOP
NEAR THE DRYLINE TO OUR SOUTHWEST. THINK THAT TONIGHT WILL BE
SOMEWHAT LIKE LAST NIGHT WITH THUNDERSTORMS INITIATING IN CENTRAL KS
AND MOVING INTO THE FORECAST AREA. THEN ADDITIONAL THUNDERSTORMS MAY
DEVELOP AS THE COLD FRONT BEGINS TO MOVE THROUGH THE AREA DURING THE
EARLY MORNING HOURS.

FOR FRIDAY THROUGH THE WEEKEND...THE COLD FRONT EVENTUALLY STALLS
ACROSS SOUTHERN OK AND SOUTHERN MO FRIDAY WITH MID LEVEL MOISTURE
FEEDING OVER IT. I LEFT A CHANCE FOR THUNDER IN EAST CENTRAL ZONES
FOR FRIDAY DUE TO THE SLOW MOVEMENT OF THE FRONT AND THEY WILL STILL
BE IN THE WARM MOISTURE SECTOR A LITTLE LONGER. AFTER FRIDAY THINK
THE FRONT WILL BE FAR ENOUGH SOUTH SO THAT ANY PRECIP THAT OCCURS
WILL BE WITHOUT THUNDER. THINK THAT THE BEST CHANCES FOR PRECIP WILL
BE DURING THE DAY SATURDAY AND INTO SATURDAY NIGHT AS UPPER TROUGH
BEGINS TO LIFT OUT OF THE ROCKIES AND INTO THE PLAINS. TEMPERATURES
FROM THE PREVIOUS FORECAST WERE IN THE BALLPARK AND ONLY MADE MINOR
ADJUSTMENT.

LEFT SUNDAY NIGHT THROUGH MONDAY DRY. A SHORTWAVE IS ADVERTISED TO
MOVE ACROSS THE AREA MONDAY BUT WITH SFC RIDGING ALONG THE GULF
COAST DO NOT THINK THERE SHOULD NOT BE A LOT OF MOISTURE RETURN.
AGREE WITH PMDEPD AND FOLLOWED THE MRF WITH THE REMAINDER OF THE
FORECAST. INSERTED A CHANCE FOR THUNDER TUESDAY AFTERNOON AND NIGHT.
LEE TROUGH WILL DEVELOP DURING THE DAY TUESDAY AND A SHORTWAVE
TROUGH IS PROGGED TO MOVE ACROSS THE NORTHERN PLAINS DRAGGING
ANOTHER COLD FRONT INTO THE AREA. THE MRF KEEPS THE BETTER DYNAMICS
NORTH OF THE FORECAST AREA SO ONLY WENT WITH SMALL CHANCE POPS FOR
NOW. WITH THE COLD FRONT SOUTH OF THE AREA WEDNESDAY AND SHORTWAVE
RIDGING OVERHEAD ON THURSDAY...LEFT THE FORECAST DRY.

.TOP...NONE

WOLTERS

In the hours before

Special weather statement, Apr 18, 2:23 PM CST, 2 hours 59 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-190300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
323 PM CDT THU APR 18 2002

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED THIS
EVENING ACROSS PARTS OF NORTHEAST AND EAST CENTRAL KANSAS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY EVENING
GENERALLY EAST OF A LINE FROM ABILENE TO MARYSVILLE.  SOME OF THESE
STORMS COULD BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL
AND DAMAGING WINDS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT.

A COLD FRONT MOVING SOUTHEAST OUT OF NEBRASKA COLLIDING WITH A VERY
WARM...MOIST AND UNSTABLE OF AIRMASS OVER EASTERN KANSAS WILL
PROVIDE THE NECESSARY INGREDIENTS FOR SEVERE THUNDERSTORM
DEVELOPMENT.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER
SERVICE IN TOPEKA.
Local storm report, Apr 18, 4:30 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
530 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1202 AM    7 WNW WHITE CITY          KS    1.75 INCH HAIL
04/18/02   MORRIS                          PUBLIC REPORTED
                                           GOLFBALL SIZE HAIL
Local storm report, Apr 18, 4:45 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
545 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0544 PM    5 SSE SOLOMON             KS    .88 INCH HAIL
04/18/02   DICKINSON                       PUBLIC REPORTED NICKEL
                                           SIZE HAIL
Local storm report, Apr 18, 4:50 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
550 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    ABILENE                   KS    1 INCH HAIL
04/18/02   DICKINSON                       PUBLIC REPORTED QUARTER
                                           SIZE HAIL ON EAST SIDE
                                           OF ABILENE
Local storm report, Apr 18, 5:07 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
607 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0606 PM    3 W JUNCTION CITY         KS    .75 INCH HAIL
04/18/02   GEARY                           PUBLIC REPORTED DIME
                                           SIZE HAIL
Local storm report, Apr 18, 5:22 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
622 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    FT RILEY                  KS    1 INCH HAIL
04/18/02   GEARY

0622 PM    3 W OGDEN                 KS    .75 INCH HAIL
04/18/02   RILEY

The radar

The Topeka radar (KTWX), 48 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Riley

When
April 18, 5:22 PM CST
Where
Riley County, 3 mi W of Ogden
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.117, -96.767

Hail, Pottawatomie

When
April 18, 5:57 PM CST
Where
Pottawatomie County, 7 mi W of Westmoreland
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.400, -96.550

Hail, Pottawatomie

When
April 18, 6:02 PM CST
Where
Pottawatomie County, Westmoreland
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.400, -96.417

Hail, Pottawatomie

When
April 18, 6:07 PM CST
Where
Pottawatomie County, 2 mi NNE of Havensville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.550, -96.067

Hail, Nemaha

When
April 18, 6:24 PM CST
Where
Nemaha County, Goff
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.667, -95.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289920, 5289994, 5289995, 5289996, 5289997.